Kansas, 2021

Hail and Damaging Winds in Kansas, June 11, 2021

June 11, 2021 · NWS TOP · 34 events in 9 counties and zones

A complex of severe thunderstorms produced widespread wind damage across far northeastern and eastern Kansas with winds as high as 100 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A complex of severe thunderstorms produced widespread wind damage across far northeastern and eastern Kansas with winds as high as 100 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 11, 10:58 AM CST, 17 minutes earlier.

Area forecast discussion, Jun 11, 10:58 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1158 AM CDT Fri Jun 11 2021

...MESOSCALE and AVIATION UPDATE...

.MESOSCALE DISCUSSION...
Issued at 1158 AM CDT Fri Jun 11 2021

A special soundings released at 16Z shows a substantial capping
inversion still in place over northeast KS with 700MB temps
at +14C. With the lack of synoptic forcing for vertical motion or
dynamic cooling, we may be relying on heating of the very moist
boundary layer and/or local convergence along the outflow and
frontal boundary for new storm development. This cap lends to more
uncertainty in the timing of storms, and may be the reason some
of the CAMs are struggling with the storm evolution. Given the
amount of instability, the forecast continue to call for storms to
develop/move south through eastern KS through the day.

Storms in southeast NEB have shown better storm structure with
the RAP suggesting 0-6km bulk shear of 40KT. So there could be a
greater potential for hail than earlier expected if updrafts are
able to briefly organize and develop some mid level rotation.

&&

.DISCUSSION...
Issued at 343 AM CDT Fri Jun 11 2021

Main challenges are thunderstorm potential and heat today into
this evening.

A potent shortwave trough was rotating northeast out of the northern
Rockies early this morning with an associated cold front draping
southwest into western Nebraska. Most convection has been in the
Dakotas but development continues to take place into central
portions of Nebraska. The upper ridge axis remains in place across
the central Plains with dewpoints in the middle 70s across southern
Kansas.

Short-range guidance is consistent with the cold front sliding on
southeast into the northwest counties late this morning and on
southeast through the CWA by early evening. Changes from guidance
from 24 hours ago include a much weaker cap and stronger instability
for mixed layer parcels and have higher confidence in thunderstorms
developing through the area during the afternoon in this higher
instability. ML CAPE values reach around 4000 J/kg by late morning
in deep shear of 20-30 knots supporting at least brief large hail,
mitigated by hodographs that wrap over themselves. Pre-frontal
downdraft CAPE values are commonly in the 1000-15000 J/kg range for
a downburst wind threat. PWs in the 1.5 to 2 inch range bring some
heavy rain potential as well but seeing little evidence of training
or persistence of storms to overcome rather high flash flood
guidance values from the recent dry spell to bring a significant
flooding threat. The slower trend of the front and its associated
convection should bring high temps back to the lower to middle 90s
and heat index values of 100-104 in mainly east-central Kansas for a
few hours, but the short duration and some question on
frontal/precip timing keeps confidence too low for a Heat Advisory.

Thunderstorms should diminish in coverage and intensity this evening
with little support beyond the exiting front/outflow, giving rise to
a mainly dry forecast again through the middle of next week as the
upper ridge builds again over the Rockies and Plains. Surface high
pressure to the in generally located over the mid-Mississippi Valley
keeps dewpoints from supporting excessive heat but air temps will
be in the upper 80s to mid 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1158 AM CDT Fri Jun 11 2021

Main challenge is timing TS through the afternoon. Some
uncertainty as a result of higher convective inhibition and
inconsistent CAMs makes it more challenging. The inhibition may
require a longer period of heating the boundary layer for storms
to develop near the terminals unless outflow from storms to the
north surges south. As a result, may be a little more broad with
the window of time storms could impact the terminals. If storms
move in, expect VSBY to be restricted by +RA and strong wind
gusts causing IFR conditions. Otherwise I think VFR conditions
should prevail once the storms move south this evening. There is
some signal for MVFR CIGS to linger but confidence in this is to
low to include in the forecast at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Wolters
DISCUSSION...65
AVIATION...Wolters
Hazardous weather outlook, Jun 11, 7:47 AM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
847 AM CDT Fri Jun 11 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-121400-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
847 AM CDT Fri Jun 11 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Severe thunderstorms with damaging winds around 70 mph and
torrential rainfall leading to localized flash flooding are
possible across northeast, east central and parts of north central
Kansas. Areas along and east of a line from Washington to Abilene
stand the better chances of seeing severe weather. There may also
be some hail with the thunderstorms. Storms could enter northeast
Kansas as early as 10:30 this morning and the risk for severe
weather is expected to last into the early evening as storms
generally move south into east central Kansas through the
afternoon.

Heat indicies are expected to reach 100 to 105 this afternoon across
east central Kansas before thunderstorms move through the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should be ready to report severe weather to local
authorities and the National Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Special weather statement, Jun 11, 11:10 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
1210 PM CDT Fri Jun 11 2021

KSZ011-012-111745-
Brown-Nemaha-
1210 PM CDT Fri Jun 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NEMAHA AND NORTHWESTERN BROWN
COUNTIES UNTIL 1245 PM CDT...

At 1210 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Bern to 3 miles north of
Baileyville to 4 miles south of Axtell. Movement was southeast at 25
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Sabetha, Seneca, Centralia, Morrill, Bern, Goff, Oneida, Baileyville
and Woodlawn.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northeastern Kansas.

LAT...LON 4000 9563 3978 9580 3963 9594 3975 9624
      3992 9624 4000 9617
TIME...MOT...LOC 1710Z 295DEG 24KT 3998 9611 3989 9616 3980 9626

Omitt

The radar

The Topeka radar (KTWX), 97 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Nemaha

When
June 11, 11:15 AM CST to 11:16 AM CST
Where
Nemaha County, 2.97 mi SW of Oneida
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.840, -95.960

Winds from gust front ahead of storms.

Thunderstorm Wind, Nemaha

When
June 11, 11:31 AM CST to 11:32 AM CST
Where
Nemaha County, 0.69 mi S of Bern
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.960, -95.970

Power poles snapped and tree damage in Bern.

Thunderstorm Wind, Nemaha

When
June 11, 11:46 AM CST to 11:47 AM CST
Where
Nemaha County, 1.06 mi W of Sabetha
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.900, -95.800

Report of a tree fallen onto a house.

Thunderstorm Wind, Brown

When
June 11, 11:46 AM CST to 11:47 AM CST
Where
Brown County, Sabetha
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.900, -95.780

Time estimated.

Thunderstorm Wind, Brown

When
June 11, 11:46 AM CST to 11:47 AM CST
Where
Brown County, 0.69 mi N of Sabetha
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.910, -95.780

Overturned aircraft and damage to an aircraft hanger.

Thunderstorm Wind, Brown

When
June 11, 12:05 PM CST to 12:06 PM CST
Where
Brown County, 0.69 mi N of Fairview
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.840, -95.730

Report of a house blown off of its foundation.

Thunderstorm Wind, Brown

When
June 11, 12:17 PM CST to 12:18 PM CST
Where
Brown County, Hiawatha
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.850, -95.530

Trees down in the city of Hiawatha.

Thunderstorm Wind, Jackson

When
June 11, 12:31 PM CST to 12:32 PM CST
Where
Jackson County, 3.01 mi WSW of Birmingham
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.400, -95.730

A tree knocked down a power line near 198th and R4.

Thunderstorm Wind, Jackson

When
June 11, 12:33 PM CST to 12:34 PM CST
Where
Jackson County, 3.01 mi WSW of Birmingham
Measured
58 kt (67 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.400, -95.730

Tree knocked over a power line near 198th and R4.

Thunderstorm Wind, Jackson

When
June 11, 12:44 PM CST to 12:45 PM CST
Where
Jackson County, 0.53 mi E of Mayetta
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
39.330, -95.720

Public reported wind gust.

Thunderstorm Wind, Jackson

When
June 11, 12:48 PM CST to 12:49 PM CST
Where
Jackson County, 0.87 mi NE of Mayetta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.340, -95.720

One inch tree limbs down and shingles blown off roof.

Thunderstorm Wind, Jackson

When
June 11, 12:50 PM CST to 12:51 PM CST
Where
Jackson County, 1.27 mi WNW of Hoyt
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
39.260, -95.720

Public report.

Thunderstorm Wind, Jackson

When
June 11, 12:54 PM CST to 12:55 PM CST
Where
Jackson County, 0.87 mi NW of Hoyt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.260, -95.710

Report from mping of one inch tree limbs down and shingles blown off roof.

Thunderstorm Wind, Jefferson

When
June 11, 12:58 PM CST to 12:59 PM CST
Where
Jefferson County, 1.38 mi N of Valley Falls
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.350, -95.470

Report from mping of three inch tree limbs down and power poles broken.

Thunderstorm Wind, Jefferson

When
June 11, 1:00 PM CST to 1:01 PM CST
Where
Jefferson County, 0.69 mi N of Valley Falls
Measured
65 kt (75 mph) measured gust
Reported by
Public
Coordinates
39.340, -95.470

Public report of 75 mph wind gust.

Thunderstorm Wind, Jefferson

When
June 11, 1:01 PM CST to 1:02 PM CST
Where
Jefferson County, 0.87 mi NW of Ozawkie
Measured
70 kt (81 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.230, -95.460

Reported at 134th and King.

Hail, Jefferson

When
June 11, 1:13 PM CST to 1:14 PM CST
Where
Jefferson County, 2.14 mi NNE of Rock Creek
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.280, -95.520

Report of quarter size hail.

Thunderstorm Wind, Jefferson

When
June 11, 1:13 PM CST to 1:14 PM CST
Where
Jefferson County, 2.07 mi N of Meriden
Measured
67 kt (77 mph) measured gust
Reported by
Public
Coordinates
39.210, -95.570

Public reported wind gust of 77 mph.

Thunderstorm Wind, Jefferson

When
June 11, 1:15 PM CST
Where
Jefferson County, 1.48 mi SSW of Meriden
Measured
65 kt (75 mph) measured gust
Reported by
Public
Coordinates
39.160, -95.580

Public reported wind gust of 75 mph.

Thunderstorm Wind, Jefferson

When
June 11, 1:25 PM CST to 1:26 PM CST
Where
Jefferson County, Winchester
Measured
63 kt (72 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
39.320, -95.270

Fire dept measured a wind gust of 73 mph.

Thunderstorm Wind, Jefferson

When
June 11, 1:30 PM CST to 1:31 PM CST
Where
Jefferson County, 1.07 mi E of Grantville
Measured
65 kt (75 mph) measured gust
Reported by
Public
Coordinates
39.080, -95.550

Public reported 75 mph wind gust.

Thunderstorm Wind, Shawnee

When
June 11, 1:35 PM CST to 1:36 PM CST
Where
Shawnee County, 0.87 mi SE of Tecumseh
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
39.040, -95.570

Tree damage reported.

Thunderstorm Wind, Shawnee

When
June 11, 1:41 PM CST to 1:42 PM CST
Where
Shawnee County, 2.25 mi ESE of Tecumseh
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
39.040, -95.540

Report from mping of three inch tree limbs down and power poles broken.

Thunderstorm Wind, Douglas

When
June 11, 2:19 PM CST to 2:20 PM CST
Where
Douglas County, 4.38 mi SW of Lake View
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.970, -95.330

Public reports a tree down.

Thunderstorm Wind, Jefferson

When
June 11, 2:54 PM CST to 2:55 PM CST
Where
Jefferson County, Winchester
Measured
63 kt (72 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
39.320, -95.270

Report of a 73 mph wind gust.

Thunderstorm Wind, Osage

When
June 11, 3:21 PM CST to 3:22 PM CST
Where
Osage County, 0.88 mi SE of Pomona Res
Measured
69 kt (79 mph) estimated gust
Reported by
Public
Coordinates
38.660, -95.590

Pomona lake marina reported to have substantial damage to the store, docks, walkways and several boats. Reported via Facebook.

Thunderstorm Wind, Osage

When
June 11, 3:22 PM CST to 3:23 PM CST
Where
Osage County, 0.54 mi W of Overbrook
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
38.780, -95.560

Public reported 61 mph wind gust.

Thunderstorm Wind, Osage

When
June 11, 3:25 PM CST to 3:26 PM CST
Where
Osage County, 1.48 mi SSW of Overbrook
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
38.760, -95.560

Public reported 59 mph wind gust.

Thunderstorm Wind, Franklin

When
June 11, 4:00 PM CST to 4:01 PM CST
Where
Franklin County, 1.48 mi SSE of Lane
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.410, -95.070

Wind gust of 60 mph and dime sized hail reported.

Thunderstorm Wind, Franklin

When
June 11, 4:05 PM CST to 4:06 PM CST
Where
Franklin County, Richmond
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
38.400, -95.250

Public reported 60 mph wind gust.

Thunderstorm Wind, Anderson

When
June 11, 4:15 PM CST to 4:16 PM CST
Where
Anderson County, 0.54 mi W of Garnett
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.280, -95.240

Public reported 70 mph wind gust.

Thunderstorm Wind, Anderson

When
June 11, 4:23 PM CST to 4:24 PM CST
Where
Anderson County, 1.63 mi E of Scipio
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
38.370, -95.190

Damage to windows and trees, and a six inch diameter tree snapped.

Thunderstorm Wind, Anderson

When
June 11, 4:25 PM CST to 4:26 PM CST
Where
Anderson County, 0.54 mi W of Greely
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.370, -95.130

Estimated 90 to 100 mph winds.

Thunderstorm Wind, Anderson

When
June 11, 4:45 PM CST to 4:46 PM CST
Where
Anderson County, 2.76 mi S of Welda
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.130, -95.300

Machine shop damaged, shed totally destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965008, 965009, 965010, 965011, 965012, 965013, 965014, 966420, 965015, 965016, 965017, 965018, 965021, 965022, 965023, 965024, 965025, 965026, 965027, 965029, 965030, 965031, 965032, 965033, 965034, 965035, 965036, 965037, 966418, 965038, 965039, 965040, 965041, 965042.